Low Potassium (cont.)
IN THIS ARTICLE
When to Seek Medical Care
If you are having symptoms of low potassium, call your doctor. If you have muscle cramps, weakness, palpitations, or feel faint and you are taking a diuretic (water pill), contact your healthcare professional or go to an urgent care facility or hospital emergency department immediately.
Low Potassium Diagnosis
Patient Comments Read 40 Comments
Sometimes the cause of low potassium is not clear. Your doctor may perform certain tests to rule out other conditions such as renal tubular acidosis, Cushing syndrome, and hypocalcemia.
Low Potassium Self-Care at Home
If you are monitoring low potassium levels, avoid long, strenuous physical activities because loss of potassium occurs with sweating.
If dietary supplements, herbal supplements, diuretics (water pills), or laxatives are causing the low potassium symptoms, avoid taking these products and consult a doctor. Never stop taking a prescribed medication without first consulting your doctor.
Medically Reviewed by a Doctor on 2/19/2015
Must Read Articles Related to Low Potassium
Patient Comments & Reviews
The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):
Low Potassium - Symptoms
What were the symptoms of your low potassium (hypokalemia)?
Low Potassium (Hypokalemia) - Diagnosis
How was the diagnosis of your low potassium (hypokalemia) established?
Low Potassium (Hypokalemia) - Causes
What was the cause of your low potassium?
Low Potassium - Medical Treatment
What treatments were effective in treating low potassium or hypokalemia?
Nutrition and Healthy Eating Resources
- Could I Have Binge Eating Disorder?
- 11 No-Alcohol Drinks for Diabetes
- Are We Close to a Cure for Cancer?
- Early Care for Your Premature Baby
- What to Eat When You Have Cancer
- When to Take More Pain Medication